Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2017, 8:18 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 8:18 PM EDT (00:18 UTC)
- Expired
- May 11, 2017, 8:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 8:30 PM EDT | TSTM WND DMG | 2 Ese Rose Hill, VA | TREES DOWN ALONG OLD NURSERY ROAD. |
| May 11, 8:30 PM EDT | TSTM WND DMG | 5 Wsw Jonesville, VA | TREES DOWN NEAR FLATWOODS ROAD AND FLANARY BRIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
699
WUUS54 KMRX 120018
SVRMRX
TNC067-VAC105-120100-
/O.NEW.KMRX.SV.W.0069.170512T0018Z-170512T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
818 PM EDT THU MAY 11 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Hancock County in eastern Tennessee...
Southwestern Lee County in southwestern Virginia...
* Until 900 PM EDT
* At 817 PM EDT, a severe thunderstorm was located 7 miles northwest
of Sneedville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing and Kyles Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3655 8293 3654 8295 3656 8301 3655 8305
3651 8312 3648 8316 3646 8317 3645 8320
3643 8320 3640 8329 3666 8350 3667 8348
3667 8342 3670 8334 3673 8323
TIME...MOT...LOC 0017Z 311DEG 27KT 3663 8327
HAIL...1.00IN
WIND...60MPH
$$
JLB2 follow-up statements
619
WWUS54 KMRX 120034
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
834 PM EDT THU MAY 11 2017
TNC067-VAC105-120100-
/O.CON.KMRX.SV.W.0069.000000T0000Z-170512T0100Z/
Hancock TN-Lee VA-
834 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES...
At 834 PM EDT, a severe thunderstorm was located near Sneedville,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sneedville, Kyles Ford and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3655 8293 3654 8295 3656 8301 3655 8305
3651 8312 3648 8316 3646 8317 3645 8320
3663 8341 3668 8316
TIME...MOT...LOC 0034Z 311DEG 27KT 3655 8315
HAIL...1.00IN
WIND...60MPH
$$
JLB670
WWUS54 KMRX 120045
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
845 PM EDT THU MAY 11 2017
TNC067-VAC105-120054-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-170512T0100Z/
Hancock TN-Lee VA-
845 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND SOUTH
CENTRAL LEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3655 8293 3654 8295 3656 8301 3655 8305
3651 8312 3648 8316 3646 8317 3645 8320
3663 8341 3668 8316
TIME...MOT...LOC 0044Z 311DEG 27KT 3650 8307
$$
JLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:29 PM EDT, 49 minutes earlier.
Area forecast discussion, May 11, 7:29 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Morristown TN 729 PM EDT Thu May 11 2017 .AVIATION... VFR conditions currently across the terminals with a line of showers and storms to the north in Kentucky. Models indicate that these showers and storms will begin to dissipate this evening with a chance for a few rumbles of thunder at KTRI from 02-04z. The main challenge for the aviation forecast is the timing of the precipitation. Looks as though there will be two rounds with some showers in the early morning hours and a break late in the morning. Then a round of showers and storms in the afternoon as the cold front moves through. Thunderstorms late in the TAF cycle will lead to MVFR ceilings and visibilities. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA
Hazardous weather outlook, May 11, 3:38 AM EDT, 16 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 AM EDT Thu May 11 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 338 AM EDT Thu May 11 2017 /238 AM CDT Thu May 11 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight A line of showers and thunderstorms will move in from Eastern Kentucky into the Cumberland Plateau tonight. A few of these storms could be strong with straight line winds and large hail being the primary hazards with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will move into the region on Friday, bringing with it widespread showers and thunderstorms. Locally heavy rainfall will be the biggest threat, but a few strong to marginally severe storms will be possible too. Damaging winds and small hail with be possible with the strongest activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 11, 8:06 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT THU MAY 11 2017
TNZ014-015-VAZ001-120045-
Claiborne TN-Hancock TN-Lee VA-
806 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 845 PM EDT...
At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hensley Store, or 11 miles south of Harlan, moving southeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing, Treadway and Kyles Ford.
LAT...LON 3655 8297 3656 8301 3652 8310 3648 8316
3646 8317 3645 8320 3642 8320 3639 8329
3664 8361 3664 8358 3667 8352 3667 8342
3671 8332 3674 8320
TIME...MOT...LOC 0005Z 311DEG 27KT 3668 8337
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:06 PM EDT | Special Weather Statement | MRX | Hancock | 39 min |
| May 11, 8:29 PM EDT | Special Weather Statement | MRX | Claiborne | 46 min |
| May 11, 8:31 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 44 min |
| May 11, 8:37 PM EDT | Special Weather Statement | MRX | Hawkins | 38 min |
| May 11, 8:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Union | 22 min |
| May 11, 9:15 PM EDT | Special Weather Statement | MRX | Sullivan | 45 min |
| May 11, 11:39 PM EDT | Special Weather Statement | MRX | Morgan | 51 min |
| May 12, 2:20 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 25 min |
| May 12, 3:26 PM EDT | Areal Flood Advisory | MRX | Monroe | 2 hr |
| May 12, 3:54 PM EDT | Special Weather Statement | MRX | Meigs | 51 min |
| May 12, 4:06 PM EDT | Areal Flood Advisory | MRX | McMinn, Meigs | 3 hr |
| May 12, 4:12 PM EDT | Special Weather Statement | MRX | Cocke, Greene | 48 min |
| May 12, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 21 min |
| May 12, 4:29 PM EDT | Special Weather Statement | MRX | Unicoi | 46 min |
| May 12, 4:36 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| May 12, 4:52 PM EDT | Areal Flood Advisory | MRX | Greene, Unicoi, Washington | 3 hr |
| May 12, 5:01 PM EDT | Special Weather Statement | MRX | Loudon | 44 min |
| May 12, 5:05 PM EDT | Special Weather Statement | MRX | Washington | 40 min |
| May 12, 5:20 PM EDT | Areal Flood Advisory | MRX | Greene, Washington | 3 hr |
| May 12, 5:57 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.